About combination treatment with Holoxan and Adriamycin (Doxorubicin) - CANCER

About combination treatment with Holoxan and Adriamycin (Doxorubicin)

Post edited 12:28 pm – Fri 8, 2011 by Veronica

Combination treatment with Holoxan and Adriamycin (Doxorubicin)

My combination treatment with Holoxan and Adriamycin (Doxorubicin) was given in 4-week cycles. To receive this treatment I had to be hospitalized for 5 days during each treatment. I was attached to drip for about 96 hours. The way this treatment is given can differ from

hospital to hospital.

For Holoxan the body needed extra liquid, injected in form of drip (infusion), 2 litres every 24 hours, in addition to 2 litres which I had to drink every 24 hours. The Holoxan was given also in form of drip, also 2 litres every 24 hours. Altogether I received 18 litres of liquid during 72 hours. This meant that I spent a lot of time going to a bathroom and the bathroom visits kept me awake during the nights. The whole treatment was accompanied by high doses of steroids which made me restless. After the first 2 days in the hospital I needed a lot of support from my husband. He held me in his arms for hours and this was

our way to calm me down.

Side effects of the Adriamycin and the combination chemotherapy with Holoxan

Both chemotherapies cause loss of hair. The side effects of steroids are increased appetite and puffiness. The puffiness shows especially in the face and is often described by the term “moon face”. The steroid-fuelled appetite can cause significant weight gain. Because I found it difficult to fight my increased appetite and hunger, I tried to manage the type of food I was eating; making sure the food was nutritious and avoiding sweets. There is an increased risk of

developing diabetes during the chemotherapy and staying

away from sweets was my way of helping the body to prevent it. The

chemotherapy can also cause hormonal changes, such as menopause.

Menopause has its own side effects, such as excessive sweating. Is the menopause reversible? My menstruation returned couple of months after the last chemotherapy cycle. When does the puffiness go away? My

puffiness (moon-face) disappeared after about 6 months.

Infection risk

Both chemotherapy treatments had a negative impact on my immunity causing an increased risk of infections. The immunity started to decrease right after the treatment and reached its bottom on day 8. Afterwards the immunity started to improve again. My blood was analyzed regularly and the values confirmed this development. I was told to come to the hospital straight away if I got a fewer above 38 degrees Celsius (100.4 degrees Fahrenheit) around day 8 when the immunity was at its lowest. And although I avoided people and even contact with friends during the critical days, I developed pneumonia twice. Avoiding infections is important because they are more dangerous during the chemotherapy. Other reasons for avoiding complications are the delays they can cause. Chemotherapy is most effective if it is given as regularly as possible, without delays. Therefore ask your doctor about how your particular chemotherapy works, the infection risk cycle, and the side effects. It is not unusual to receive some kind of immunity booster or/and blood transfusion if the body is too weak to recover on

its own between the treatments.